October 8, 2008
Hyperglycemia and DKA, Insulin
Question from Victorville, California, USA:
What would cause an increase in blood sugar levels in response to an increase in insulin when there are no lows prior to elevated blood sugar levels? For example, if you give too much Lantus (a whole unit rather than half a unit) by accident, why would you see blood sugars in the 300s mg/dl [over 16.7 mmol/L] for 24 hours? After the 24 hours had passed, a correct dose was given with a blood sugar of 112 mg/dl [6.2 mmol/L].
Also, on two nights the previous week, the dinner bolus of NovoLog was increased from 1 unit to 1 1/4 units to address slightly elevated after dinner numbers. The post dinner blood sugar was 100 mg/dl [5.6 mmol/L] higher after dinner on these two nights (in the 300s mg/dl [over 16.7 mmol/L]. We went back to the lower bolus and had much better blood sugar levels, 100 mg/dl [5.6 mmol/L] to lower 200s mg/dl [11.1 to 12.0 mmol/L].
I’m afraid that I can’t give you THE answer. As you know, so many things affect any individual glucose reading. Of course, on the surface, you are absolutely correct that one should expect lower glucose levels in response to increased insulin. But, the timing of the glucose reading must be taken in context with the type of insulin. For example, since Lantus is such a long lasting insulin, I would not expect readings done a few hours after a higher dose actually to reflect an extra half unit of Lantus (but I might expect the value 12 to 24 hours later to be more accurate). Similarly, I would expect glucose levels one to two hours after a dose of NovoLog to reflect NovoLog’s actions, but a value four hours later would not be as impressive to me. Add to this the daily, generally minor, variations of calorie intake and exercise output and you can go crazy “chasing numbers.”
So, I prefer to watch “trends” and tend to look at individual glucose readings as indicators whether to do something else right now, such as eat or check for ketones. Now, depending on your insulin plan, you might have a “correction” factor to help with unexpected highs, but if these high values occurred once, then I wouldn’t worry about them too much yet. I wouldn’t start giving extra insulin to try to reproduce this odd occurrence, either.